Alert archive / Kansas / Special Weather Statements in 2008

Special Weather Statement, NWS Dodge City, KS

August 5, 2008Kearny County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 5, 2008, 8:01 PM CDT for Kearny County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2008, 8:01 PM CDT (01:01 UTC)
Expired
Aug 5, 2008, 9:00 PM CDT
In force
59 min
Issued by
NWS Dodge City, KS

County Kearny County, KS

The radar

The Dodge City radar (KDDC), 127 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1601 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1601 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1927 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KDDC 060104
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
801 PM CDT TUE AUG 5 2008

KSZ062-060200-
KEARNY-
801 PM CDT TUE AUG 5 2008

...SIGNIFICANT WEATHER ADVISORY FOR KEARNY COUNTY...

AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF ULYSSES...MOVING NORTH AT 25
MPH.

SMALL HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS STORM AS
IT MOVES THROUGH KEARNY COUNTY.  THE LAKIN AND SURROUNDING AREAS SHOULD 
SEE THE IMPACTS FROM THIS STORM AFTER 820 PM.

RESIDENTS IN SOUTHERN KEARNY COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3811 10152 3810 10116 3774 10125 3773 10151
TIME...MOT...LOC 0101Z 187DEG 22KT 3771 10141

$$

UMSCHEID

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 5, 3:36 PM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 5, 3:36 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
336 PM CDT TUE AUG 5 2008

.DISCUSSION...

DAYS 1-2...
SURFACE FRONT WAS LOCATED SOUTH OF DDC ABOUT 30 MILES AS OF 3 PM.
CONVECTION WAS ALREADY DEVELOPING ALONG THE BOUNDARY. MOST OF THE
PRECIP THIS EVENING SHOULD BE ALONG AND SOUTH OF THE FRONT. HOWEVER,
A FEW CELLS COULD PROPAGATE NORTH OF THE FRONT AS WELL. ELEVATED
STORMS MAY FIRE LATER TONIGHT IN CENTRAL KS. THE MODELS ALL MOVE
THE FRONT BACK NORTH TONIGHT AND WEDNESDAY. IF ELEVATED CONVECTION
PERSISTS IN CENTRAL KS, THEN THE FRONT MAY NOT MAKE IT SO FAR NORTH
ON WEDNESDAY. HOWEVER, MAXES WERE RAISED FROM DDC SW.

A SHORTWAVE TROUGH IS ADVERTISED BY THE MODELS TO MOVE SE INTO THE
UPPER MIDWEST BY WEDNESDAY. THIS WILL SERVE TO REINFORCE THE
BOUNDARY. STORMS WILL DEVELOP ALONG AND NORTH OF THE BOUNDARY AGAIN
WED AFTERNOON AND PERSIST INTO WED NIGHT. CONVECTIVE DEBRIS MAY
KEEP MUCH OF THE AREA CLOUDY ON THURSDAY, ALONG WITH LINGERING
SHOWERS/STORMS. IT COULD BE COOLER THAN FORECASTED IF IT STAYS CLOUDY

STRONG CONVECTIVE OUTFLOW IS THE MAIN CONCERN THAT COULD CAUSE
THE ABOVE LINE OF THINKING TO GO AWRY. FOR EXAMPLE, TODAY TURNED
OUT TO BE MUCH COOLER THAN FORECASTED IN DODGE CITY SINCE THE
FRONT IS ABOUT 80 MILES FURTHER SOUTH THAN EXPECTED. THIS IN TURN
WILL HAVE A MAJOR IMPACT ON CONVECTIVE EVOLUTION (STORMS FORMING
FURTHER SOUTH THAN EXPECTED THIS AFTERNOON).

DAYS 3-7...

STRONG RIDGING WILL BE ONGOING AT THE BEGINNING OF THE EXTENDED
PERIOD. THE MEDIUM RANGE MODELS HAVE THE UPPER RIDGE AXIS EXTENDING
FROM THE EASTERN SLOPES OF THE CANADIAN ROCKIES INTO COLORADO AND
NEW MEXICO. NORTHWESTERLY FLOW ALOFT WILL BE IN PLACE OVER THE
CENTRAL HIGH PLAINS. THE GFS AND LAST NIGHTS ECMWF SHOW SURFACE HIGH
PRESSURE ACROSS THE CENTRAL PLAINS ON FRIDAY BEHIND A STRONG WAVE
AND COOL FRONT MOVING DOWN THE EASTERN SIDE OF THE RIDGE. THIS COULD
KEEP TEMPERATURES A LITTLE COOLER ON FRIDAY.

BY THIS WEEKEND THE GFS IS SHOWING ANOTHER SLUG OF ENERGY ROTATING
AROUND THE UPPER RIDGE AND INTO THE NORTHERN AND CENTRAL PLAINS.
THIS COULD BE THE FEATURE THAT IS CURRENTLY WORKING ITS WAY WESTWARD
ACROSS NORTHERN MEXICO. THE GFS AND ECMWF MORE OR LESS SHOW THIS
FEATURE COMING OUT INTO THE PLAINS LATE SATURDAY BUT HAVE BEEN
STRUGGLING WITH THE TIMING OF THIS THE PAST SEVERAL RUNS. AT ANY
RATE THE CHANCE POPS THAT ARE CURRENTLY IN PLACE LOOK GOOD.

THROUGH THE EARLY PART OF NEXT WEEK THE UPPER RIDGE HAS FLATTENED
OUT CONSIDERABLY WITH A WEST NORTHWEST COMPONENT TO THE UPPER FLOW
OVER THE CENTRAL PLAINS. TEMPERATURES SHOULD AT LEAST BE FAIRLY
SEASONAL THROUGH THE MIDDLE OF NEXT WEEK. ANY CONVECTIVE EVENTS
WOULD HAVE A BEARING ON TEMPERATURES.

.AVIATION...

A FRONTAL BOUNDARY WILL BE SITUATED ALONG OR JUST NORTH OF THE
OKLAHOMA BORDER THIS EVENING.  THIS FRONT MAY MOVE BACK TO THE NORTH
LATER TONIGHT.  WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO OCCUR ALONG AND NORTH OF THE FRONT LATER THIS AFTERNOON
AND EVENING BUT SHOULD BE DISSIPATING AFTER DARK. WILL COVER THIS
WITH A CB MENTION IN THE TAFS.

THE FRONT MAY BEGIN TO MOVE BACK TO THE NORTH TONIGHT. TO THE NORTH
OF THE FRONT MVFR/IFR CIGS AND VSBYS COULD REDEVELOP AGAIN LATER
TONIGHT AND LINGER INTO WEDNESDAY MORNING. THIS COULD OCCUR AS FAR
SOUTH AS GARDEN CITY AND DODGE CITY BUT WILL BE MORE LIKELY AROUND
HAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70 100  66  87 /  20  20  40  40
GCK  69  97  65  86 /   0  30  40  40
EHA  68 100  66  87 /  20   0  30  40
LBL  70 100  66  86 /  30   0  20  40
HYS  69  89  66  86 /  30  40  50  40
P28  74 100  71  87 /  40   0   0  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/02
Hazardous weather outlook, Aug 5, 9:31 AM CDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
931 AM CDT TUE AUG 5 2008

KSZ030-031-043>046-061>066-074>081-084>090-061445-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
931 AM CDT TUE AUG 5 2008 /831 AM MDT TUE AUG 5 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE SLOWLY SOUTHWARD ACROSS SOUTHWESTERN KANSAS
TODAY. A FEW SHOWERS AND THUNDERSTORMS MAY FORM BY MID TO LATE
AFTERNOON ALMOST ANYWHERE BUT WIDESPREAD RAINFALL IS NOT EXPECTED.
THE THUNDERSTORMS MAY BECOME MORE NUMEROUS OVERNIGHT ESPECIALLY IN
THE WAKEENEY TO HAYS AREA. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE FOR SHOWERS AND THUNDERSTORMS WILL REMAIN INTO MONDAY.
THE BEST CHANCES WILL BE OVER THE WAKEENEY AND HAYS AREAS
WEDNESDAY NIGHT. AT THIS TIME SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Special weather statement, Aug 5, 5:33 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
533 PM CDT TUE AUG 5 2008

KSZ086-052315-
SEWARD-
533 PM CDT TUE AUG 5 2008

...SIGNIFICANT WEATHER ADVISORY FOR SEWARD COUNTY...

AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR LIBERAL...MOVING WEST AT 5
MPH.

PENNY SIZE HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THESE
STORMS.  LOCALIZED VERY HEAVY RAINFALL IS ALSO POSSIBLE IN LIBERAL
WITH SOME QUICK STREET FLOODING POSSIBLE THROUGH 630 PM CDT.

RESIDENTS IN SOUTHERN SEWARD COUNTY...INCLUDING THE CITY OF
LIBERAL...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

LAT...LON 3699 10097 3699 10103 3699 10107 3727 10103
      3715 10070 3698 10082 3698 10094 3698 10096
TIME...MOT...LOC 2233Z 102DEG 4KT 3705 10090

UMSCHEID
Special weather statement, Aug 5, 6:12 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
612 PM CDT TUE AUG 5 2008

KSZ085-086-060015-
SEWARD-STEVENS-
612 PM CDT TUE AUG 5 2008

...SIGNIFICANT WEATHER ADVISORY FOR SEWARD AND STEVENS COUNTIES...

AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF WOODS...MOVING WEST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN EASTERN STEVENS AND WESTERN SEWARD COUNTIES...INCLUDING
THE CITY OF WOODS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3709 10123 3733 10115 3725 10090 3708 10093
TIME...MOT...LOC 2312Z 110DEG 9KT 3715 10099

UMSCHEID
Local storm report, Aug 5, 7:46 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
746 PM CDT TUE AUG 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             5 SW ULYSSES            37.53N 101.42W
08/05/2008  E1.00 INCH       GRANT              KS   TRAINED SPOTTER

            THE SPOTTER ALSO REPORTED ESTIMATED 70 MPH THUNDERSTORM
            WIND GUST.

0732 PM     TSTM WND GST     5 SW ULYSSES            37.53N 101.42W
08/05/2008  E70.00 MPH       GRANT              KS   TRAINED SPOTTER

            THE TRAINED SPOTTER ALSO REPORTED QUARTER SIZE HAIL AT
            THIS TIME.

&&

UMSCHEID
Special weather statement, Aug 5, 8:01 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
801 PM CDT TUE AUG 5 2008

KSZ062-060200-
KEARNY-
801 PM CDT TUE AUG 5 2008

...SIGNIFICANT WEATHER ADVISORY FOR KEARNY COUNTY...

AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF ULYSSES...MOVING NORTH AT 25
MPH.

SMALL HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS STORM AS
IT MOVES THROUGH KEARNY COUNTY.  THE LAKIN AND SURROUNDING AREAS SHOULD
SEE THE IMPACTS FROM THIS STORM AFTER 820 PM.

RESIDENTS IN SOUTHERN KEARNY COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3811 10152 3810 10116 3774 10125 3773 10151
TIME...MOT...LOC 0101Z 187DEG 22KT 3771 10141

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:33 PM CDTSevere Thunderstorm WarningDDCGrant42 min
Aug 5, 9:06 PM CDTSpecial Weather StatementDDCFinney39 min
Aug 6, 4:30 PM CDTSpecial Weather StatementDDCFord45 min
Aug 6, 5:31 PM CDTSpecial Weather StatementDDCHodgeman44 min

Nearby

Special Weather Statements in Kansas, 2008Every special weather statement in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.